Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 164, NWS Blacksburg, VA

July 27, 2014Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2014, 7:19 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 7:19 PM EDT (23:19 UTC)
Expired
Jul 27, 2014, 8:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:25 PM EDTHAIL 0.52 E Ashland, NCDIME SIZE HAIL IN CRESTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS51 KRNK 272319
SVRRNK
NCC009-189-280015-
/O.NEW.KRNK.SV.W.0164.140727T2319Z-140728T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 815 PM EDT

* AT 718 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNTAIN
  CITY...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  JEFFERSON...
  WEST JEFFERSON...
  LANSING...
  AND GLENDALE SPRINGS. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3657 8169 3641 8128
      3637 8132 3636 8136 3631 8136 3628 8139
      3629 8142 3624 8148 3620 8146 3612 8158
      3632 8187
TIME...MOT...LOC 2318Z 302DEG 38KT 3645 8177 

HAIL...1.00IN
WIND...60MPH

$$

RS
3 follow-up statements
373 
WWUS51 KRNK 272339
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT SUN JUL 27 2014

NCC009-189-280015-
/O.CON.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
WATAUGA NC-ASHE NC-
739 PM EDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL WATAUGA AND ASHE COUNTIES...

AT 735 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALDWIN... 
MOVING SOUTHEAST AT 40 MPH. THIS STORM WAS TRACKING ALONG THE 
WATAUGA AND ASHE COUNTY BORDER. THERE IS A SECOND STORM ENTERING THE 
WARNED AREA. THIS STORM IS EXPECTED TO TRACK NORTH OF THE FIRST 
STORM AND TOWARD WARRENSVILLE AND WEST JEFFERSON.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
AND GLENDALE SPRINGS. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3657 8169 3641 8128
      3637 8132 3636 8136 3631 8136 3628 8139
      3629 8142 3624 8148 3620 8146 3612 8158
      3632 8187
TIME...MOT...LOC 2335Z 301DEG 38KT 3634 8155 

HAIL...1.00IN
WIND...60MPH

$$

RS
912 
WWUS51 KRNK 272353
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SUN JUL 27 2014

NCC189-280002-
/O.CAN.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
WATAUGA NC-

753 PM EDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL WATAUGA COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
      3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 2352Z 297DEG 37KT 3643 8145 

$$

NCC009-280015-
/O.CON.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
ASHE NC-
753 PM EDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL ASHE COUNTY...

AT 752 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JEFFERSON...
MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
GLENDALE SPRINGS...
AND SHATLEY SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.

LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
      3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 2352Z 297DEG 37KT 3643 8145 

HAIL...1.00IN
WIND...60MPH

$$

RS
520 
WWUS51 KRNK 280007
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT SUN JUL 27 2014

NCC009-280017-
/O.EXP.KRNK.SV.W.0164.000000T0000Z-140728T0015Z/
ASHE NC-
807 PM EDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL ASHE COUNTY WILL EXPIRE AT 815 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3647 8170 3653 8171 3657 8169 3641 8128
      3637 8132 3636 8136 3631 8136 3628 8139
TIME...MOT...LOC 0002Z 302DEG 38KT 3643 8145 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:46 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 27, 6:46 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT SUN JUL 27 2014

.SYNOPSIS...
UPPER DISTURBANCES WILL CONTINUE TO WORK ACROSS THE AREA THIS
EVENING IN ADVANCE OF A STRONG COLD FRONT THAT WILL BE
ARRIVING FROM THE NORTHWEST AFTER MIDNIGHT. THESE FEATURES MAY
TRIGGER STRONG TO POTENTIALLY SEVERE THUNDERSTORMS INTO EARLY
TONIGHT. THE COLD FRONT WILL MOVE ACROSS THE REGION BY EARLY
MONDAY...RESULTING IN COOLER WEATHER INTO THE MIDDLE OF THE WORK
WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 645 PM EDT SUNDAY...

TORNADO WATCH 448 ISSUED FOR A SMALL PART OF SW VA AND MOST OF OUR
NW NC COUNTIES UNTIL 1 AM EDT. NOT ENTIRELY CONFIDENT THAT MUCH OF
THE CWA WILL SEE SEVERE THREAT...SO IN DISCUSSION WITH SPC AM
HOLDING OFF ON ANY FURTHER WATCHES UNTIL WE SEE IF ONE IS NEEDED
FURTHER EAST ACROSS THE PIEDMONT. TIMING OF FRONT SUGGESTS THAT WE
SHOULD BE ABLE TO CANCEL MUCH...IF NOT ALL OF THIS WATCH 448...BEFORE
1 AM EDT. NO OTHER SIGNIFICANT CHANGES TO THE ZONES AT THIS TIME
AS POP AND TEMP TRENDS LOOK GOOD.

AS OF 200 PM EDT SUNDAY...

EXTENSIVE CLOUD SHIELD IN THE WAKE OF THE EARLIER IMPULSE SLOWLY
ERODING IN SPOTS MAINLY SOUTH AND EAST BUT HAS ACTED TO KEEP A LID
ON INSTABILITY SO FAR GIVEN OVERALL LACK OF HEATING. THIS
EVIDENCED VIA THE SPECIAL 18Z SOUNDING WHICH SHOWS QUITE A CAP
ALOFT WHICH WILL TAKE A LOT MORE HEATING OR DYNAMICS LATER TO
OVERCOME. OTRW NEXT MCS INDUCED WAVE ROLLING SE OUT OF KY THE MAIN
PLAYER INTO LATE AFTERNOON/EARLY THIS EVENING AS IT JETS SE IN
ADVANCE OF THE UPSTREAM COLD FRONT CURRENTLY BACK IN THE MIDWEST.
LATEST GUIDANCE CONTINUES TO NOT HANDLE THE ONGOING SCENARIO VERY
WELL...ALTHOUGH THE LATEST NSSL WRF TAKES THIS CONVECTION SE INTO
OUR FAR SW COUNTIES WHERE GUIDANCE SHOWS BETTER THETA-E RIDGING
AND SOMEWHAT BETTER LOW LEVEL THERMODYNAMIC SUPPORT WITHIN A
BETTER SW JET ALOFT. OTHER AREA TO WATCH WILL BE OVER THE FAR
WEST THIS EVENING INTO EARLY TONIGHT AS THE ACTUAL COLD FRONT AND
UPPER COLD POOL DYNAMICS ARRIVE ACROSS THE FAR WEST. HOWEVER
WINDS WILL BE VEERING MORE WESTERLY BY THEN AND ANY INSTABILITY
WANING WHICH SHOULD PUT THE BEST FOCUS ALONG THE WESTERN SLOPES
WHERE MODEL CONSENSUS HAS THE BETTER COVERAGE. THIS ACTIVITY
LIKELY TO HAVE A HARD TIME SPILLING EAST BUT KEPT IN CHANCE POPS
THROUGH THE EVENING EAST WHILE GOING LIKELYS TO LOW END CAT FAR
WEST EARLY ON.

85H FRONT WILL FINALLY SURGE ACROSS THE MOUNTAINS AFTER
MIDNIGHT...REACHING THE PIEDMONT TOWARD DAYBREAK MONDAY. MUCH DRIER
AIR ARRIVING ALOFT SHOULD CUT INTO ANY LEFTOVER SHRA COVERAGE
WITH ONLY SOME LOW CLOUDS AND SPOTTY SHOWERS REMAINING IN THE
UPSLOPE REGIONS OVERNIGHT. WINDS WILL TURN GUSTY ON THE RIDGES
FROM THE NW BEHIND THE FRONT BUT SHOULD REMAIN BELOW ANY ADVISORY
LEVELS ALTHOUGH QUITE BLUSTERY FOR LATE SUMMER. KEPT LOWS MORE IN
LINE WITH THE WARMER MET MOS EAST AND TOOK A BLEND WEST WHERE COOL
ADVECTION MAY BE OFFSET BY MIXING.

5H TROF CROSSES EAST OF THE AREA MONDAY ALLOWING HIGH PRESSURE TO
START BUILDING IN FROM THE WEST DURING THE AFTERNOON. HOWEVER
ANOTHER SHORTWAVE ROUNDING DOWN THE BACK OF THE COOL POOL MAY HELP
TO ENHANCE THE SHOWERS AS IT COINCIDES WITH THE COLDEST 85H TEMPS
AND MAX HEATING. THUS BOOSTED POPS WESTERN SLOPES TO A PERIOD OF
LOW LIKELYS MONDAY AFTERNOON WITH A QUICK CUTOFF TO SHRA BLUE
RIDGE AND POINTS EAST WHERE DOWNSLOPING SHOULD ALLOW FOR LESS
CLOUDS. OTRW WILL BE A BREEZY AND COOL DAY FOR LATE JULY OVER THE
MOUNTAINS WHERE MAY STRUGGLE TO GET OUT OF THE 60S WHERE CLOUDS
PERSIST AND ALONG HIGHER ELEVATIONS. SHOULD BE ABLE TO GET WELL
INTO THE 80S UNDER DRY DOWNSLOPE PIEDMONT BUT ONLY 75-82 BLUE
RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 215 PM EDT SATURDAY...

WEST TO NORTHWEST UPPER FLOW WILL PERSIST OVER THE BLACKSBURG
FORECAST AREA THROUGH THE SHORT TERM PERIOD AS SERIES OF WEAK SHORT
WAVE TROFS EMBEDDED IN UPPER FLOW HELP ANCHOR PIN-WHEELING UPPER
TROF OVER THE GREAT LAKES.

COOLER AIR ALOFT...WEAK FORCING FROM INITIAL SHORT WAVE...AND WEAK
UPSLOPING MAY SUPPORT ISOLATED TO WIDELY SCATTERED SHOWERS ACROSS
THE WESTERN FLANKS OF THE APPALACHIANS ON MONDAY NIGHT...AND PERHAPS
DIURNALLY DRIVEN EVEN INTO TUESDAY.  HOWEVER...DESPITE ADDITIONAL
WEAK STREAM ENERGY...ARRIVAL OF SURFACE RIDGE AND AMPLIFICATION OF
SUBSIDENCE INVERSION SHOULD BE SUFFICIENT TO LIMIT THREAT FOR ANY
ADDITIONAL SHOWER ACTIVITY TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

UPSLOPING CLOUDS ACROSS THE WEST SHOULD MAINTAIN UNSEASONABLY COOL
TEMPERATURES IN THE MOUNTAINS...WITH DAYTIME HIGHS NOT LIKELY TO
CLIMB OUT OF THE 60S ON EITHER TUESDAY OR WEDNESDAY ACROSS THE
HIGHEST TERRAIN. EAST OF THE BLUE RIDGE...ANY INFLUENCE OF COLD
ADVECTION WILL BE OFFSET BY DOWNSLOPING/COMPRESSIONAL HEATING AND
GOOD INSOLATION SUCH THAT HIGHS REACH INTO THE LOWER TO MID
80S...YET STILL ~5F LOWER THAN CLIMATOLOGICAL AVERAGES.

NIGHTTIME LOWS WILL BE LARGELY GOVERNED BY EXTENT OF MIXING AND
CLOUD COVER. HIGHER ELEVATIONS WHERE/IF CLOUDS CAN CLEAR...AND
ESPECIALLY THE MOUNTAIN VALLEYS WHERE BOUNDARY LAYER DECOUPLING WILL
MORE READILY OCCUR...SHOULD EXPERIENCE AT LEAST SPOTTY READINGS DOWN
INTO THE 40S. READINGS EAST OF THE BLUE RIDGE WILL BE A BIT
MILDER...MAINLY 50S...YET STILL 5-10F BELOW CLIMATOLOGICAL AVERAGES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 1200 PM EDT SUNDAY...

A SURFACE HIGH THURSDAY OVER SOUTHERN MICHIGAN WILL SHIFT EAST
TOWARDS NEW ENGLAND BY FRIDAY AND SATURDAY. AT THE MID LEVELS A
PERSISTENT TROUGH IS SET UP OVER THE EASTERN US WITH A RIDGE OVER
THE WESTERN US. THURSDAY LACKS LOW AND MID LEVEL MOISTURE SO EXPECT
THE DAY TO BE DRY. MOISTURE AND INSTABILITY INCREASE FOR FRIDAY AND
THROUGH THE REST OF THE PERIOD AS SEVERAL DISTURBANCES PIVOT ACROSS
THE REGION AROUND THE BASE OF THE TROUGH. EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON/EVENING AND TAPER OFF TO
JUST SCATTERED SHOWERS DURING THE EVENING. FOCUS OF THE HIGHEST
CHANCE POPS ARE OVER THE MOUNTAINS WHERE THE BEST CONVERGENCE WILL
BE LOCATED...WITH LOWER CHANCE POPS OUT EAST.

THURSDAY WILL BE THE WARMEST DAY OF THE PERIOD WITH 850MB TEMPS
AROUND +16C. THIS WILL CORRESPOND TO SURFACE HIGH TEMPS IN THE MID
80S OUT EAST AND NEAR 80 ACROSS THE MOUNTAINS. AS THE HIGH SHIFTS
EAST ON FRIDAY THE WINDS WILL SHIFT FROM N/NW TO AN EASTERLY
DIRECTION. THIS WILL WEDGE THE AREA IN THROUGH THE REMAINDER OF THE
PERIOD. WITH THE INCREASED LOW/MID LEVEL MOISTURE EXPECT CLOUDY
CONDITIONS. THIS ALONG WITH EXPECTED SCATTERED PRECIP AND 850MB
TEMPS FALLING TO +11-14C...SURFACE HIGH TEMPS WILL BE 5-10 DEGREES
BELOW NORMAL FRIDAY THROUGH SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 1235 PM EDT SUNDAY...

BAND OF SHALLOW CONVECTION CONTINUES TO WORK EAST OF THE BLUE
RIDGE AND SHOULD EXIT THE KLYH AREA IN THE NEXT HOUR. ONCE THIS
PASSES...MOST AREAS WILL START TO SEE CIGS GRADUALLY LIFT ALLOWING
A PERIOD OF VFR ACROSS THE REGION INTO MID AFTERNOON...AND
PERHAPS LONGER ACROSS THE EASTERN SITES.

CONFIDENCE NOW LOWER IN REGARDS TO THE DEGREE OF WIDESPREAD
ADDITIONAL CONVECTION THAT WILL DEVELOP TO THE WEST AND PUSH EAST
ACROSS THE AREA INTO THIS EVENING. COMBO OF RESIDUAL CLOUD COVER
AND BEST SUPPORT BEING WELL TO THE WEST SUGGESTS WILL SEE MORE
SCATTERED SHRA/TSRA WITH THE BETTER CONCENTRATION ALONG THE
WESTERN SLOPES FROM KBLF TO KLWB ONCE THEY BECOME MORE UNSTABLE
LATER THIS AFTERNOON. THUS WILL GOING WITH MORE MVFR IN PREVAILING
SHRA/TSRA AT THESE SPOTS...AND VICINITY MENTION WITH EMBEDDED
TEMPO GROUPS FOR STRONGER STORMS ELSW INTO EARLY THIS EVENING.

A COLD FRONT PASSES LATER TONIGHT...LEAVING VFR CONDITIONS FROM
THE BLUE RIDGE EAST AND LINGERING MVFR WITH UPSLOPE FLOW IN THE
FAR WEST WHERE A FEW SHOWERS MAY ALSO LINGER. WINDS TURN GUSTY
FROM THE NORTHWEST BEHIND THE FRONT AFTER MIDNIGHT INTO EARLY
MONDAY WITH GUSTS PERHAPS REACHING 25-30 KTS AT TIMES LATE.

EXTENDED AVIATION DISCUSSION...
THREAT OF SUB VFR THROUGH MONDAY OR MONDAY NIGHT EXPECTED ACROSS
SE WEST VA PER NW FLOW...BUT LESS ELSEWHERE GIVEN DOWNSLOPE.
PERIODIC SHOWERS MAY ALSO DEVELOP ALONG THE NW SLOPES ESPCLY
MONDAY AFTERNOON BUT GIVEN ISOLATED NATURE WILL LEAVE OUT MENTION
FOR NOW.

DRIER AIR PUSHING IN FOR TUESDAY-WEDNESDAY WILL BRING MAINLY VFR
CONDITIONS...BUT CANNOT RULE OUT LATE NIGHT FOG KBCB/KLWB ALTHOUGH
THE LOW LEVELS MAY STAY DRY ENOUGH FOR LESS FOG COVERAGE.

VARIABLE CIGS EXPECTED UNDER ANOMALOUS UPPER LOW THROUGHOUT THE
REST OF THE WEEK. A FEW -SHRA NOT COMPLETELY OUT OF THE QUESTION
ACROSS EASTERN WV...ALONG WITH OCCASIONAL MVFR CIGS. TYPICAL FOG
POTENTIAL LESS THAN NORMAL FOR THIS TIME OF YEAR THROUGHOUT THE
WEEK BECAUSE OF TURBULENT MIXING AND PREVAILING CYCLONIC FLOW.
TOWARD THE END OF THE WEEK...AS THE UPPER LOW RETROGRADES JUST
WEST OF THE REGION...INCREASING POTENTIAL FOR SHRA/TSRA BUT MAINLY
SW OF THE TAF SITES INTO FRIDAY.

&&

.EQUIPMENT...
THE WEATHER RADIO AT HINTON WEST VA TRANSMITTING ON FREQUENCY
162.425 MHZ REMAINS OFF THE AIR LIKELY DUE TO PHONE LINE PROBLEMS.
TECHNICIANS ARE WORKING ON THE PROBLEM BUT TIME OF RESTORATION
REMAINS UNKNOWN AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/RAB
SHORT TERM...WERT
LONG TERM...CF
AVIATION...JH/PH
EQUIPMENT...JH
Hazardous weather outlook, Jul 27, 3:14 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SUN JUL 27 2014

NCZ001>003-018>020-VAZ007-009>013-015-016-018>020-WVZ042>045-281915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
314 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE INTO THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF SMALLER
CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ014-017-022>024-032>035-043>047-058-059-281915-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
314 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTAINING LOCALIZED
DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 6:05 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SUN JUL 27 2014

NCZ018-272300-
WATAUGA NC-
605 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 700 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM HEADING SOUTHEAST TOWARDS JOHNSON
  CITY TN. THIS STORM MAY CLIP THE SOUTHERN PORTION OF WATAUGA
  COUNTY THIS EVENING.

* EVEN THOUGH THIS STORM IS WEAKENING...PENNY SIZE HAIL AND WIND
  GUSTS UP TO 40 MPH ARE POSSIBLE FROM THIS STORM BETWEEN 630 PM TO
  700 PM.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  BEECH MOUNTAIN...
  ROMINGER...
  VALLE CRUCIS...
  AND SEVEN DEVILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3627 8188 3614 8161 3612 8163 3612 8168
      3611 8181 3616 8182 3619 8185 3619 8188
      3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 2155Z 301DEG 42KT 3642 8241

RS
Special weather statement, Jul 27, 6:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT SUN JUL 27 2014

NCZ018-272345-
WATAUGA NC-
654 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BANNER ELK...MOVING TO THE SOUTHEAST AT
  40 MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  SEVEN DEVILS...
  AND FOSCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3623 8185 3612 8161 3611 8181 3612 8182
      3616 8182 3619 8185 3619 8189
TIME...MOT...LOC 2251Z 307DEG 33KT 3613 8188

RS
Special weather statement, Jul 27, 7:09 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SUN JUL 27 2014

NCZ001-018-272345-
WATAUGA NC-ASHE NC-
709 PM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM...MOVING TO THE SOUTHEAST AT 30 MPH
  TOWARDS MOUNTAIN CITY. THIS STORM IS EXPECTED TO MOVE ACROSS ASHE
  AND WATAUGA COUNTIES BETWEEN 730 PM AND 815 PM.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  SUGAR GROVE...
  ASHLAND...
  LANSING...
  AND MEAT CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3634 8185 3636 8179 3634 8176 3634 8171
      3635 8172 3641 8174 3643 8172 3646 8171
      3647 8170 3653 8171 3657 8169 3645 8134
      3620 8180 3631 8189
TIME...MOT...LOC 2304Z 302DEG 36KT 3653 8191

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:38 AM EDTSpecial Weather StatementRNKCaswell52 min
Jul 27, 6:05 PM EDTSpecial Weather StatementRNKWatauga55 min
Jul 27, 6:54 PM EDTSpecial Weather StatementRNKWatauga51 min
Jul 27, 7:09 PM EDTSpecial Weather StatementRNKAshe36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.